Jump to content
Clove1

Clove1: Switching from Pristiq to Prozac

Recommended Posts

Clove1

Hi there, I am new here.  Been on different anti-depressants since 1995.  Recently had been on Prestiq 100 mg and Abilify 10 mg. Due to procrastination, finances and major stress, depression and an addiction I ran out of the Abilify and only had 4 Prestiq left before I finally made a Dr appointment and paid 150.00 cash self-pay to see my long-time Dr.  Due to very low income and no insurance he switched me from Prestiq to Prozac 40 mg which is much cheaper (Fluoxetine).  First Prozac was 1/12/17...he said it will help but not prevent all the Prestiq withdrawals.  I still feel the loss of the Prestiq with dizziness, brain zaps, major fatigue, unstable, confused and fearful.  Is this normal?  How long will it last? If you have been on Prozac did it work for you and are there any side effects like fatigue, weight gain, anxiety, etc)?  Next month (Feb 2017) I am hoping to have health insurance again and can switch meds if need be but wanna give this Prozac a chance to work (how long does it take to start working?).   Thanks for any feedback you can offer!  :)

Edited by ChessieCat
drug tags

Share this post


Link to post
scallywag

Clove1 -- Welcome to Surviving Antidepressants (SA)
 
I'm sorry that you had to switch medications for financial reasons.  Prozac takes 5-6 days to reach a steady daily cycle in your body, and then it takes another 5-7 days for your CNS (central nervous system) to respond to the fact that Prozac is present. It may take that long for your symptoms to start to quiet down, or longer.

 

For more information about withdrawal and specific symptoms, these posts provide links to relevant discussions::
What is withdrawal syndrome
Important topics about symptoms including sleep problems

It's unfortunate that neither your doctor nor your pharmacist informed you about Pfizer's patient/consumer assistance program for Pristiq users. At this point, getting a new prescription would mean another doctor's consult and another fee, which I imagine you'd rather avoid.

If you can make the switch back within a week or 2 of having stopped Pristiq, do that.
 
Otherwise, if your symptoms settle on fluoxetine (Prozac), it's probably best to stay on it rather than switch back to desvenlafaxine (Pristiq). Prozac is easier to taper off of; Pristiq is formulated in a way that makes creating custom taper doses challenging and /or costly.  Also, our CNS does best with stability, so a switch within a month could be more destabilizing than helpful.
3KIS: Keep it slow. Keep it simple. Keep it stable.

It would be tremendously helpful to see your Pristiq, Abilify, Prozac doses in your signature. Please take a moment to add both the doses and the recent dates (start and stop) for all three medications. If you're up to it,  you could also simplify your signature by

  • putting Effexor, Paxil, Lexapro on the same line as the previous medications, like this:
    Previous medications: Effexor, Paxil Lexapro
  • removing your name.

For more information about the medications and tapering, please read
Tips for tapering off Pristiq (desvenlafaxine)
Tips for tapering off Prozac (fluoxetine)
Tips for tapering off Abilify (aripiprazole)

This is YOUR introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community.

I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but am glad that you found us.

Share this post


Link to post
Tasart

Hi,

Prior to starting Pristiq, I was taking 100-200mg sertaline for 20 years. In May 2016 I switched from sertaline to Pristiq because the sertaline seemed to no longer work. I took 50mg Pristiq for 7 months but then developed intolerable side affects from it and it was not effective for my depression. So I tapered off Pristiq over 4 weeks time with my final dose on Dec. 28, 2016. I had the usual discontinuation symptoms and was doing OK after a month. But then I suddenly had "rebound depression"(?) so bad I was almost psychotic. Couldn't sleep, constant brain zaps, couldn't concentrate, couldn't keep my temper in check. I couldn't function at all. After having to wait 5 weeks because of my lousy insurance company, I finally got in to see a psychiatric nurse practioner 3 days ago on March 7, 2017. She immediately put me on 10mg of Prozac and I felt relief after the 3rd dose. I'm not 100% well yet, but the worst of the symptoms are gone and I can function again. 10mg Prozac (fluoxetine) seems to have fixed the worst of the Pristiq withdrawal symptoms for now.

I hope you are doing OK with the switch from Pristiq to Prozac. I'd like to know how its working for you because I am going through a similar trial run.

 

 

Share this post


Link to post
Altostrata

Hello, @Clove, how are you doing?

Share this post


Link to post

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy